The Lupus Forum banner

1 - 4 of 4 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter #1
I am a 37 year old woman and I have recently been told that I have discoid lupus and have started with steroid creams and Plaquienil and the information me and my family have found is quite scary.
I don't understand if mine only affects the skin why not just use the cream, why do I have to take Plaquienil?
 

·
Registered
Joined
·
1,289 Posts
Hi and welcome to the boards, :wavey:

I am Pam from the UK and diagnosed with SLE in 2006. I can understand how confused and overwhelmed you must feel. I know I was at the time! I'm assuming it was a Dermatologist that diagnosed you?

I don't suffer from Discoid but will help you as much as I can. There are a few members here with Discoid who I'm sure will come along and offer their support.

I've copied some information below:

How can discoid lupus erythematosus be treated?
There are two main types of treatment:
  1. Strong steroid ointments or creams often help but must be used under supervision as they can thin the skin – a side effect that has to be balanced against the risk of the patches scarring if they are under-treated. We therefore typically use stronger creams than would be used on the face for commoner conditions such as eczema.
  2. Some patients may need anti-malarial tablets - usually one called hydroxychloroquine (Plaquenil). These were originally introduced to treat malaria but were found also to have a powerful effect on inflammation and so help to control discoid lupus erythematosus. These tablets usually cause no side effects at the doses that are currently advised, but at high doses there is a small risk to the eye. You should let your doctor know if you have any visual problems; a simple baseline eye test for the sharpness of your vision is advised for all patients, but some who already have eye problems need to be assessed by an eye specialist.
  3. Other tablets sometimes help discoid lupus erythematosus but are used less often. They include dapsone and retinoids
http://www.bad.org.uk/public/leaflets/discoid.asp

There is nothing here for you to be worried about, the side effects are just for info. I take Plaquinel and have found a huge benefit with no side effects at all. Some find that it causes stomach upsets but this can be alleviated by taking it at a different time or after meals.

Alot of Discoid patients feel worse in the sun and the Plaquinel can help with that. Make sure you use a good sun screen too, there are some great sticky posts here about which ones to use. Some people develop joint pain, again the Plaq can help.

Please take your time to browse the site and feel free to post any questions you have. This site has a wealth of information and support and is a pretty friendly place too. :)
I look forward to getting to know you. :flowery:

Hugz,

Pam xxx
 

·
Registered
Joined
·
2,404 Posts
Hello There,
I am not very expert on Discoid Lupus, just wanted to welcome you here. I am glad you are getting treatment. Please do take it seriously about protection from Sun.
x Lola
 

·
Registered
Joined
·
14,661 Posts
Welcome to the forum !

Although the lupus is apparently only affecting the skin, the discoid lesions are being caused by the same sort of internal autoimmune activity as other forms of lupus.
Our immune systems are producing antibodies to our own body cells. The immune system is supposed to only produce antibodies to 'foreign invaders' such as viruses and bacteria, that could harm us. It makes sense to take an oral medication that will slow down or even stop the immune system's self harming activities.
There is no way of telling whether or not the skin problems are the first sign of greater systemic involvement. Even if there are never any other symptoms of lupus, the psycho-social effects of skin disease are horrendous and if the disease is allowed to run wild, scarring could result in near total hair loss and very visible body and facial scars. That's what gave lupus its name, lupus meaning 'wolf' because they can resemble wolf or dog bites, long before anybody realised that the skin disease can be associated with artrhritis and systemic symptoms.

I suggest you and your family have a look at pictures of skin lupus linked to in a posts on Symptoms section. Worst cases are usually shown and I don't mean to scare you, but it is a fact that for some people this is the reality of untreated disease.

http://www.thelupussite.com/forum/showthread.php?t=48962


Plaquenil and other anti- malarials have been in use for over a century, on and off, for lupus. Of course they have been used for a couple hundred years for malaria prevention so there are few drugs so well understood and documented. New benefits are appearing all the time, apart from the all essential disease modifying activities. Plaquenil changes the acidic balance of the cells so new antibodies can't be formed.
If there are lesions below the neck the lupus is more likely to have systemic implications


It is fairly usual these days to treat skin lupus with medicine from the get go. However some people with maybe only a couple of lesions have found that very careful use of steroid creams and life style changes such as sun avoidance and thorough protection and stopping smoking have been enough to stop the discoid lesions.
There's nothing to stop you getting the prescription and seeing how it goes for a couple of months.
However I would strongly advise starting the Plaquenil. There should be some obvious improvement within a couple of months

Please make sure you have had thorough blood and urine tests for signs of systemic disease and continue to have them at regular intervals.

Good Luck

Clare
 
1 - 4 of 4 Posts
Top